A major medication mix up could affect thousands of baby aspirin users and potentially put their health at risk, the Food and Drug Administration said in a recent news release.
According to the FDA, Advance Pharmaceutical Inc. decided to conduct a voluntary recall of its Rugby label Enteric Coated Aspirin, 81-mg tablets, after a pharmacist discovered a bottle filled with acetaminophen pills.
"If someone is thinking they're taking a baby aspirin and they're actually taking acetaminophen, if they're taking other medications that have acetaminophen in it, that could lead to a toxic level," said Brad Esposito, a pharmacist at Palma Ceia Health Mart in Tampa. Esposito added that acetaminophen, which is more commonly known as Tylenol, is linked to thousands of overdoses each year, along with other conditions.
"They can have an allergy to it or...if they have a pre-existing liver condition, that would add to the toxicity and potentially harm them," Esposito said.
The FDA further detailed how dangerous this mixup could be if undetected by a patient.
"The labeled directions [on Enteric Coated Aspirin] instructs patients to take four to eight tablets every four hours, but not more than 48 tablets in 24 hours. Consumers who take 48 tablets daily of the defective product may be ingesting up to 24,000-mg of acetaminophen, which is about six times the maximum recommended daily dose of acetaminophen," the FDA release read.
The recall asks consumers who purchased bottles with a lot no. 13A026 and expiration date of January, 2015 to immediately discontinue use and return the medicine to the pharmacy or store where it was bought.
"It's a definite cause for concern," said Linda Kandel, who uses a different brand of baby aspirin. "It's very upsetting because you depend on this company to take care of your health as well as what you're trying to do to save your own life or keep yourself in good health."
For more information from the FDA:
FOX 13 / WTVT-TV
Didn't find what you were looking for?